Michigan, 2013

Damaging Winds in Michigan, May 28, 2013

May 28, 2013 · NWS GRR · 3 events in 3 counties and zones

Isolated severe storms caused wind gusts of up to 60 to 75 mph across portions of Ingham and Clinton counties on May 28th, with significant damage occurring to a lumberyard in Delta township in Clinton county where a semi was also blown over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms caused wind gusts of up to 60 to 75 mph across portions of Ingham and Clinton counties on May 28th, with significant damage occurring to a lumberyard in Delta township in Clinton county where a semi was also blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 28, 2:40 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 28, 2:40 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT TUE MAY 28 2013

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 340 PM EDT TUE MAY 28 2013

A WARM FRONT WILL CONTINUE LIFTING NORTH THROUGH LOWER MICHIGAN
TONIGHT AND WEDNESDAY... AND PERIODS OF SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAIN WILL CONTINUE. WARMER AND MORE HUMID
CONDITIONS CAN BE EXPECTED WITH HIGHS TEMPERATURES OF 80 TO 85
INLAND FROM LAKE MICHIGAN THROUGH FRIDAY.

THE COVERAGE AND FREQUENCY OF RAIN IS EXPECTED TO DECREASE BY
WEDNESDAY NIGHT AS THE WARM FRONT LIFTS TOWARD UPPER MICHIGAN... BUT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED
THURSDAY AND FRIDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 340 PM EDT TUE MAY 28 2013

THE MAIN FORECAST CHALLENGE CONTINUES TO BE SHOWER/TSTM TRENDS AS
WELL AS THE SVR WX AND HVY RAIN THREAT.

THE WARM FRONT AT 18Z WAS SITUATED JUST NORTH OF THE I-96 CORRIDOR
AND SFC BASED CAPES HAVE RISEN TO 1000-1500 J/KG SOUTH OF I-96.
ALTHOUGH THE CONVECTION RELATED TO THE MCV HAS PUSHED EAST OF THE
CWFA... MORE SPOTTY SHOWERS/TSTMS HAVE BEEN TRYING TO DEVELOP. SO
FAR THESE CELLS HAVE NOT BEEN VERY IMPRESSIVE... PROBABLY BECAUSE OF
SUBSIDENCE BEHIND THE DEPARTING WAVE.

HOWEVER THERE IS A 40 KT LOW LEVEL JET IN PLACE AND DEEP LAYER SHEAR
OF 30 TO 40 KNOTS... SO COVERAGE/INTENSITY OF CELLS MAY INCREASE
THROUGH 00Z. A FEW STRONGER CELLS ARE POSSIBLE ESPECIALLY IF MORE
BREAKS IN THE CLOUD COVER DEVELOP. SHORT TERM GUIDANCE SUGGESTS THAT
A SOLID LINE OF CONVECTION WILL FILL IN ACROSS NRN IL THROUGH 00Z
ALONG THE INSTABILITY GRADIENT... WITH A POSSIBLE EXTENSION INTO SRN
LWR MI.

HEAVY RAIN/LOCALIZED URBAN AND SMALL STREAM FLOODING LOOKS TO BE
MORE OF A THREAT TONIGHT THAN THE SVR WX THREAT WITH REPEATING CELLS
POSSIBLE. AREAS NEAR AND JUST NORTH OF I-96 HAVE ALREADY SEEN OVER
AN INCH OF RAIN AND THE GROUND IS ALREADY SATURATED.

AFTER ANY LINGERING MORNING CONVECTION DISSIPATES... EXPECTING A
BREAK IN THE ACTION FOR WEDNESDAY AFTERNOON AND NIGHT AS THE WARM
FRONT LIFTS OFF TO THE NORTH AND LITTLE OR NO FORCING IS PRESENT IN
THE WARM SECTOR. THURSDAY MAY BE QUIET AS WELL OTHER THAN SOME
WIDELY SCATTERED AFTERNOON/EVENING DIURNAL CELLS INLAND FROM LAKE
MICHIGAN.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 340 PM EDT TUE MAY 28 2013

THE UPPER LOW TO OUR WEST WILL CONTINUE TO PUMP GULF MOISTURE TOWARD
THE GREAT LAKES THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.
SCATTERED SHOWERS AND STORMS SHOULD CONTINUE...ALTHOUGH THERE SHOULD
ALSO BE DRY PERIODS FRIDAY THROUGH SATURDAY.  THE MODELS ARE IN
DECENT AGREEMENT THAT A COLD FRONT COMES THROUGH SATURDAY NIGHT AND
THE PCPN CHCS DIMINISH THEREAFTER.  CARRIED SLGT CHC POPS INTO
SUNDAY IN CASE THE FRONT IS DELAYED SOMEWHAT.

MUCH COOLER AIR ARRIVES BEHIND THE FRONT FOR SUNDAY INTO EARLY NEXT
WEEK...ALTHOUGH JUST HOW COOL THE MODELS DISAGREE.  AFTER DAYTIME
TEMPS IN THE MID 70S TO LOWER 80S FRI AND SAT...TEMPS SHOULD COOL TO
THE UPPER 60S TO AROUND 70 FOR SUNDAY THROUGH TUESDAY...ALTHOUGH THE
ECMWF IS EVEN COOLER.  THE SUNDAY NIGHT THROUGH TUESDAY PERIOD LOOKS
LARGELY DRY WITH CANADIAN HIGH PRESSURE FILLING IN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 130 PM EDT TUE MAY 28 2013

ONE ROUND OF STORMS WAS EXITING THE REGION AS OF 1730Z. MORE
WIDELY SCATTERED STORMS COULD FIRE UP AT ANY TIME...HOWEVER
EXPECT A MORE CONCENTRATED AREA OF STORMS TO ARRIVE BETWEEN 03Z
AND 09Z AS A LOW LEVEL JET TRIGGERS MORE STORMS. AFTER 09-10Z WED
EXPECT MUCH OF THE AREA WILL BE FREE OF THUNDERSTORMS.

THERE WILL BE SCATTERED POCKETS OF IFR WITHIN THE STORMS...BUT
LARGELY MVFR OR VFR CONDITIONS ARE EXPECTED INTO WED MORNING. THERE
APPEARS TO BE ENOUGH MIXING/WIND TO PREVENT TOO MUCH OVERNIGHT
FOG. VFR CONDITIONS SHOULD DEVELOP INTO EARLY/MID WED MORNING AND
HOLD THROUGH 18Z.

SOUTHWEST WINDS OF 10-15 KTS WILL PERSIST THROUGH MUCH OF THE NEXT
24 HOURS.

&&

.MARINE...
ISSUED AT 340 PM EDT TUE MAY 28 2013

WHILE WINDS AND WAVES SHOULD FOR THE MOST PART STAY BELOW SMALL
CRAFT ADVISORY CRITERIA THE NEXT COUPLE DAYS... DENSE FOG MAY BE AN
ISSUE AT TIMES AS MID 60 DEW POINTS COME ACROSS THE CHILLY LAKE
WATERS.

&&

.HYDROLOGY...
ISSUED AT 340 PM EDT TUE MAY 28 2013

LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES EARLIER TODAY HAS
ALREADY PROMPTED TWO RIVER ADVISORIES FOR BANKFULL...IONIA AND HOLT.
ADDITIONAL LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH OR TWO WILL
REMAIN POSSIBLE TONIGHT... ESPECIALLY OVER THE SRN CWFA INCLUDING
THE GRAND AND KALAMAZOO BASINS.

URBAN AND SMALL STREAM FLOODING IS A DISTINCT POSSIBILITY TONIGHT
WHERE CELLS REPEAT... AND ADDITIONAL ADVISORIES FOR THE LARGER
RIVERS MAY EVENTUALLY BE REQUIRED AS THE RUNOFF MAKES IT/S WAY
THROUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...JK
AVIATION...JK
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, May 28, 4:17 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 AM EDT TUE MAY 28 2013

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
290930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
517 AM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL...BUT THERE IS
ALSO A LOW CHANCE OF A TORNADO AS WELL. STORM MOVEMENT WILL BE
FROM WEST TO EAST AT ABOUT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

In the hours before

Local storm report, May 28, 11:57 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       EAST GRAND RAPIDS       42.94N 85.61W
05/28/2013  M1.65 INCH       KENT               MI   TRAINED SPOTTER

            UPDATED STORM TOTAL RAINFALL

&&

JMAPLES
Special weather statement, May 28, 12:04 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EDT TUE MAY 28 2013

MIZ059-066-067-073-074-281800-
CALHOUN-CLINTON-EATON-INGHAM-JACKSON-
104 PM EDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAVERLY TO LEE TWP
TO PULASKI...MOVING NORTHEAST AT 50 MPH.

PEA SIZED HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LANSING...            JACKSON...            DEWITT...
  SPRINGPORT...         CONCORD...            EATON RAPIDS...
  BROOKLYN...           LESLIE...             MASON...
  GRASS LAKE...         WILLIAMSTON...        STOCKBRIDGE...
  WEBBERVILLE...        HANOVER...            HORTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4234 8496 4282 8468 4295 8437 4278 8436
      4277 8415 4207 8413 4207 8482
TIME...MOT...LOC 1703Z 241DEG 46KT 4279 8461 4239 8484
          4204 8466

NJJ
Local storm report, May 28, 1:27 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
227 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
05/28/2013  M1.06 INCH       INGHAM             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

JMAPLES
Local storm report, May 28, 1:29 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
229 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
05/28/2013  M1.06 INCH       INGHAM             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

JMAPLES
Local storm report, May 28, 1:58 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       GERALD R FORD ARPT      42.89N 85.53W
05/28/2013  M0.93 INCH       KENT               MI   OFFICIAL NWS OBS

            STORM TOTAL RAINFALL THROUGH 1PM

&&

JMAPLES
Local storm report, May 28, 4:48 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             5 ENE EATON RAPIDS      42.52N 84.56W
05/28/2013  M0.25 INCH       INGHAM             MI   TRAINED SPOTTER

&&

HOVING

The radar

The Detroit radar (KDTX), 74 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ingham

When
May 28, 4:56 PM EST
Where
Ingham County, 2.46 mi SW of Dansville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.530, -84.340

Isolated severe storms produced wind gusts to near 60 mph near Dansville.

Thunderstorm Wind, Clinton

When
May 28, 7:07 PM EST
Where
Clinton County, 3.04 mi W of (Lan)capitol Cty Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.780, -84.640

Wind damage at a lumberyard in Delta township and rolled a semi truck over as well. Several large tree limbs and branches were blown down near Dewitt. An old detached garage and a pole barn were damaged as well.

Thunderstorm Wind, Kalamazoo

When
May 28, 10:02 PM EST
Where
Kalamazoo County, 0.51 mi W of Milwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.250, -85.560

A trained spotter reported that large limbs and branches were blown down in Milwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443999, 444000, 444001.